Virginia, 2009Tornadoes and Damaging Winds in Virginia, June 16, 2009
June 16, 2009 · NWS MRX · 10 events in 5 counties and zones
A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing several thunderstorm wind damage reports. Three small tornadoes also developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $129,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing several thunderstorm wind damage reports. Three small tornadoes also developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 5:09 PM EST, 21 minutes earlier.
Area forecast discussion, Jun 16, 5:09 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009
.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD
In the hours before
Special weather statement, Jun 16, 3:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT TUE JUN 16 2009
TNZ012>015-035>038-067>069-081>084-098-099-162145-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-ANDERSON-UNION-
GRAINGER-ROANE-LOUDON-KNOX-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-
HAMILTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...KINGSTON...LENOIR CITY...KNOXVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA
440 PM EDT TUE JUN 16 2009 /340 PM CDT TUE JUN 16 2009/
...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL MOVE
INTO EAST TENNESSEE EARLY THIS EVENING...
A SOLID LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE NORTHERN
CUMBERLAND PLATEAU SHORTLY AFTER 5 PM EDT (4 PM CDT). THE LINE IS
MOVING EAST NEAR 45 MPH. THE STORMS WILL LIKELY PRODUCE DAMAGING
WINDS ACROSS A WIDESPREAD AREA. THIS ACTIVITY WILL CONTINUE
EASTWARD INTO THE EAST TENNESSEE VALLEY...SOUTHWEST VIRGINIA AND
EVENTUALLY INTO THE MOUNTAINS OF EAST TENNESSEE LATER THIS EVENING.
THE LINE WILL BE NEAR THE KNOXVILLE AREA AROUND 7 PM EDT.
Local storm report, Jun 16, 4:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 NW HUNTSVILLE 36.44N 84.53W
06/16/2009 SCOTT TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN HELENWOOD. REPORTED BY DISPATCH
&&
FEF/JCGLocal storm report, Jun 16, 5:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST WATAUGA 36.37N 82.29W
06/15/2009 E0.00 MPH CARTER TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
FEF/JCGLocal storm report, Jun 16, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 11 W SUNBRIGHT 36.24N 84.87W
06/16/2009 MORGAN TN TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.
&&
FEF/JCGLocal storm report, Jun 16, 5:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN AMATEUR RADIO
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 5:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
&&
FEF/JCGThunderstorm Wind, Lee
- When
- June 16, 5:30 PM EST to 5:40 PM EST
- Where
- Lee County, 2 mi SSW of Jonesville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 36.653, -83.114
Amateur radio operators reported several trees downed by thunderstorm winds in the Sandy Ridge area. A cabin was also damaged by the falling trees.
Tornado, Lee
- When
- June 16, 5:40 PM EST to 5:45 PM EST
- Where
- Lee County, Jonesville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.680, -83.100
An EF0 tornado touched down briefly in Jonesville with a 20 yard path width and path length of a tenth of a mile. The tornado produced maximum wind speeds at 65 mph. A few trees were downed due to the tornado.
Thunderstorm Wind, Wise
- When
- June 16, 6:06 PM EST to 6:15 PM EST
- Where
- Wise County, Appalachia
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.780
Law enforcement personnel reported numerous trees downed by thunderstorm winds in Appalachia.
Thunderstorm Wind, Wise
- When
- June 16, 6:10 PM EST to 6:20 PM EST
- Where
- Wise County, 0.69 mi S of Big Stone Gap
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.860, -82.780
Law enforcement personnel reported numerous trees downed by thunderstorm winds in Big Stone Gap.
Thunderstorm Wind, Scott
- When
- June 16, 6:25 PM EST to 6:35 PM EST
- Where
- Scott County, 1.49 mi SSW of Clinch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -82.510
Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northern half of the county.
Tornado, Russell
- When
- June 16, 6:55 PM EST to 7:00 PM EST
- Where
- Russell County, 5 mi S of Castlewood
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.808, -82.300
An EF0 tornado touched down briefly south of Castlewood with a 20 yard path width and path length of two-tenths of a mile. The tornado produced maximum wind speeds at 70 mph. A few trees were downed due to the tornado.
Thunderstorm Wind, Russell
- When
- June 16, 7:20 PM EST to 7:30 PM EST
- Where
- Russell County, 0.89 mi NE of Willow Spg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -82.240
Law enforcement personnel reported two trees downed by thunderstorm winds southeast of Castlewood.
Thunderstorm Wind, Washington
- When
- June 16, 7:25 PM EST to 7:35 PM EST
- Where
- Washington County, 1.77 mi SE of Withers
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -82.080
Law enforcement personnel reported a few trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Russell
- When
- June 16, 7:35 PM EST to 7:45 PM EST
- Where
- Russell County, Lebanon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.080
Law enforcement personnel reported numerous trees downed by thunderstorm winds in and around Lebanon and as far away as Honaker and Blackford.
Tornado, Washington
- When
- June 16, 7:35 PM EST to 7:40 PM EST
- Where
- Washington County, Watauga
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.680, -81.930
An EF0 tornado touched down briefly 3 miles southeast of Abingdon with a 20 yard path width and path length of a tenth of a mile. The tornado produced maximum wind speeds at 70 mph. A few trees were downed due to the tornado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
- Tornado and Damaging Wind in Kentucky, June 16, 2009$22,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178657, 178693, 178658, 178660, 178661, 178697, 178662, 178665, 178670, 178676.